GLP-1 Agonists and Suicide Risk
A statement from the European Medicines Agency (EMA) about semaglutide and, more generally, glucagon-like peptide 1 (GLP-1) agonists recently caused a stir. Could these medicines lead to patients taking their own lives?
Medical Authorities Alert
The EMA published a press release in early July 2023 to announce that a review is underway after reports from the Icelandic Medicines Agency about two cases of patients who developed suicidal thoughts while taking liraglutide (Saxenda) and semaglutide (Ozempic). There was also a report of self-injury in a patient taking liraglutide.
Clearly, a few cases aren't enough to call an entire therapeutic class into question or to establish contraindications. Further investigation is needed, and the European authorities who collected the data are analyzing the approximately 150 reports concerning possible cases of self-injury and suicidal thoughts in patients taking these drugs. We should have some results and answers by November 2023.
This alert comes at a time when GLP-1 agonists, especially semaglutide, are being misused, particularly in France. The French health authorities (ANSM) have published a press release and reiterated that these medicinal products should be used only as indicated.
Despite these warnings, alerts, and suspicions, the risk profile of GLP-1 agonists appears to clinicians to be very good. Although nausea and vomiting occasionally lead patients to stop treatment, there are no obvious major side effects. A risk for acute pancreatitis (though not yet fully confirmed) has been mentioned, as has a risk for thyroid cancer that has not fully been proven in humans. Do we now have to worry about suicide risk?
Another Rimonabant Fiasco?
This situation is reminiscent of what happened with rimonabant (Acomplia), which was studied and marketed in the early 2000s. Relatively soon after it reached the market, it was withdrawn, mainly because of a risk for depression and suicide. Is this a case of history repeating itself? Have we found ourselves in the same situation? Frankly, as it stands, I don't think so.
It's true that with rimonabant, we had some worrying data that had already been observed in randomized clinical trials. There were already signs of mood disturbances in patients taking the drug vs placebo. With GLP-1 agonists, to my knowledge, there have been no reports of this kind in the clinical trials conducted. Of course, this doesn't rule out a rare risk. That's why we need to continue with the investigations.
We also know that there are GLP-1 receptors in the central nervous system. We often talk about them as being located in the hypothalamus, which largely explains the effect of these drugs on appetite. But the mechanisms of action of GLP-1 agonists and medicines conventionally used to reduce appetite (anorectics or even rimonabant) are very different. This is why we don't really expect there to be any psychological side effects with GLP-1 agonists.
What's the Explanation?
Why do we have these suspicious observations of suicidal ideation or self-injury? What are the possible explanations?
In my opinion, we must first confirm that the incidence of these psychiatric disturbances is greater in patients taking GLP-1 agonists than in a similar matched general population group. We should also question whether these mood disturbances are not simply linked to patients with obesity who have easy access to GLP-1 agonists. We know that obesity is associated with an increased risk for suicidal ideation and self-injury.
There is another little-known observation: Weight loss is associated with a risk for suicide. It has been spoken about in relation to bariatric surgery. We know that after bariatric surgery (bypass or sleeve gastrectomy) the risk for suicidal ideation is double that of the preoperative period in the same population. And this risk is multiplied by close to four when comparing the population with a control group. But be careful because these data come from observational studies. Although the analysis I'm referring to when I'm speaking in relation to a control population is a control group, it isn't from a randomized trial.
There is another interesting piece of data, which is that weight loss, regardless of the method used, is associated with an increased risk for suicide. This is what I found in two prospective studies involving this association, and there is no obvious explanation for it at this stage. Of course, there are lots of types of methodologic bias possible, but this poses the question of why there is a greater risk for suicide and self-injury in people taking a certain treatment and losing weight.
Should we change our attitude towards prescribing GLP-1 agonists? For the moment, there are no recommendations in this regard. I don't think that it's reasonable to upend everything. Of course, the important thing is to adhere strictly to the treatment indications, and in a few weeks' time, we'll see the results from the analyses conducted by the French Health Authorities regarding the causal link between suicide risk and taking a GLP-1 agonist.
With our current knowledge, I think we can all agree that losing weight is never a walk in the park. It's a change, for which individual physical and psychological consequences must be measured.